Capacitated Rank-Maximal Matchings

  • Katarzyna Paluch
Part of the Lecture Notes in Computer Science book series (LNCS, volume 7878)

Abstract

We consider capacitated rank-maximal matchings. Rank-maximal matchings have been considered before and are defined as follows. We are given a bipartite graph \( G= (\mathcal{A} \cup \mathcal{P}, {\cal E})\), in which \(\mathcal{A}\) denotes applicants, \(\mathcal{P}\) posts and edges have ranks – an edge (a,p) has rank i if p belongs to (one of) a’s ith choices. A matching M is called rank-maximal if the largest possible number of applicants is matched in M to their first choice posts and subject to this condition the largest number of appplicants is matched to their second choice posts and so on. We give a combinatorial algorithm for the capacitated version of the rank-maximal matching problem, in which each applicant or post v has capacity b(v). The algorithm runs in \(O(\min(B,C \sqrt{B} ) m)\) time, where C is the maximal rank of an edge in an optimal solution and \(B= \min (\sum_{a \in \mathcal{A}} {b(a)}, \sum_{p \in \mathcal{P}}{b(p)})\) and n, m denote the number of vertices/edges respectively. (B depends on the graph, however it never exceeds m.) The previously known algorithm [11] for this problem has a worse running time of O(Cnmlog(n2/m) logn) and is not combinatorial –it is based on a weakly polynomial algorithm of Gabow and Tarjan using scaling. To construct the algorithm we use the generalized Gallai-Edmonds decomposition theorem, which we prove in a convenient form for our purposes. As a by-product we obtain a faster (by a factor of \(O(\sqrt{n})\)) algorithm for the Capacitated House Allocation with Ties problem.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Abraham, D.J., Cechlárová, K., Manlove, D.F., Mehlhorn, K.: Pareto Optimality in House Allocation Problems. In: Fleischer, R., Trippen, G. (eds.) ISAAC 2004. LNCS, vol. 3341, pp. 3–15. Springer, Heidelberg (2004)CrossRefGoogle Scholar
  2. 2.
    Abraham, D.J., Chen, N., Kumar, V., Mirrokni, V.S.: Assignment Problems in Rental Markets. In: Spirakis, P.G., Mavronicolas, M., Kontogiannis, S.C. (eds.) WINE 2006. LNCS, vol. 4286, pp. 198–213. Springer, Heidelberg (2006)CrossRefGoogle Scholar
  3. 3.
    Abraham, D.J., Irving, R.W., Kavitha, T., Mehlhorn, K.: Popular Matchings. SIAM J. Comput. 37(4), 1030–1045 (2007)MathSciNetMATHCrossRefGoogle Scholar
  4. 4.
    Huang, C.-C., Kavitha, T., Michail, D., Nasre, M.: Bounded Unpopularity Matchings. Algorithmica 61(3), 738–757 (2011)MathSciNetMATHCrossRefGoogle Scholar
  5. 5.
    Gabow, H.N.: An Efficient Reduction Technique for Degree-Constrained Subgraph and Bidirected Network Flow Problems STOC, pp. 448–456 (1983)Google Scholar
  6. 6.
    Irving, R.W.: Greedy matchings. Technical report TR-2003-136, University of Glasgow (April 2003)Google Scholar
  7. 7.
    Irving, R.W., Kavitha, T., Mehlhorn, K., Michail, D., Paluch, K.E.: Rank-maximal matchings. ACM Transactions on Algorithms 2(4), 602–610 (2006)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Lovasz, L., Plummer, M.D.: Matching Theory. Ann. Discrete Math., vol. 29. North-Holland, Amsterdam (1986)Google Scholar
  9. 9.
    Mahdian, M.: Random popular matchings. In: ACM Conference on Electronic Commerce, pp. 238–242 (2006)Google Scholar
  10. 10.
    Manlove, D.F., Sng, C.T.S.: Popular Matchings in the Capacitated House Allocation Problem. In: Azar, Y., Erlebach, T. (eds.) ESA 2006. LNCS, vol. 4168, pp. 492–503. Springer, Heidelberg (2006)CrossRefGoogle Scholar
  11. 11.
    Mehlhorn, K., Michail, D.: Network Problems with Non-Polynomial Weights and Applications (2005) (manuscript)Google Scholar
  12. 12.
    Michail, D.: Reducing rank-maximal to maximum weight matching. Theor. Comput. Sci. 389(1-2), 125–132 (2007)MathSciNetMATHCrossRefGoogle Scholar
  13. 13.
    Mestre, J.: Weighted Popular Matchings. In: Bugliesi, M., Preneel, B., Sassone, V., Wegener, I. (eds.) ICALP 2006. LNCS, vol. 4051, pp. 715–726. Springer, Heidelberg (2006)CrossRefGoogle Scholar
  14. 14.
    Roth, A.E., Postlewaite, A.: Weak versus strong domination in a market with indivisible goods. J. Math. Econom. 4, 536–546 (1977)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2013

Authors and Affiliations

  • Katarzyna Paluch
    • 1
  1. 1.Institute of Computer ScienceUniversity of WrocławPoland

Personalised recommendations